top of page
You are at school in between classes and when you open the bathroom door you find one of your classmates passed out on the floor. You go to her side and try to see if she's conscious by asking ' Hey are you ok?"
Q What should you do next?
A You should immediately activate the EMS by dialing 911 and also alerting school officials. Next you should evaluate her to see if she is breathing. You can try stimulating the victim with a sternal rub at this time.
The victim remains unresponsive to voice & stimulation and doesn't appear to be breathing.
Q What is the next thing you should do?
A You notice her lips are blue and she has weak slow breathing of about 6 breaths per minute. You have determined the victim isn't breathing you will need to begin resuscitation.
Place the victim on her back and as is shown in the ODrescueME app. At this point you should open the airway and if this does not result in effective breathing give 2 rescue breaths. If you are not comfortable giving rescue breathing you need to immediately start chest compressions. Waiting will result in death, while rescue breathing can be lifesaving. Nobody in the room has narcan but the school nurse does. A friend noted she had not been her usual self lately.
Q While waiting for the nurse to come with the Narcan, after the 2 rescue breaths, what should you do now?
A . You should continue the resuscitation by starting chest compressions unless you are sure there is a pule. Count out 30 compressions and then give 2 rescue breaths if she isn't breathing.
The nurse arrives with nasal Narcan and administers the full dose. Within 2 minutes the victim is awake and can't remember what happened. She is taken down to the nurses office where the paramedics take her to the hospital
Q What should happen next ?
A She had admitted taking an adderall that she bought online to help her study for finals. She went to the hospital for monitoring. In some cases the medication that caused the overdose can last longer than the narcan causing the patient to stop breathing again. An opioid overdose victim should never be leave alone after an overdose. Education was done on the issue of taking fake medication that when bought on line can be laced with fentanyl or other synthetic opioids which can be lethal.
bottom of page